Snorting Klonopin | Health Effects & Dangers of Clonazepam Abuse
While any form of prescription drug abuse is dangerous and harmful, snorting benzodiazepines, including Klonopin, is an especially risky and damaging way to get high.
What Is Klonopin?
Klonopin is a potent brand name prescription drug containing clonazepam, a drug similar to Xanax (alprazolam), Restoril (temazepam), Ativan (lorazepam), and Valium (diazepam).
Klonopin is a sedative hypnotic and suppresses brain and central nervous system activity, which can help individuals suffering from anxiety disorders, panic disorders, or seizures.
However, Clonazepam is extremely habit forming and is intended only for short term use. If taken for long periods of time or in high doses, Klonopin can cause potentially life-threatening overdose symptoms, brain damage, and severe dependence on the drug.
Health Effects Of Snorting Klonopin
Klonopin is prescribed in tablet form. When you swallow these tablets they work to introduce the drug to the body slowly, providing a long, steady period of effect.
But if these tablets are crushed into a fine powder, people can inhale them into the nose and mouth, absorbing a large portion of the drug all at once through their mucous membranes and blood vessels. This provides a much faster, more intense, but shorter-lived high.
Clonazepam is not water soluble, and cannot be inhaled as a liquid. And, unfortunately, snorting any dry powder can lead to serious health issues over time.
Nasal Tissue Damage
The flesh inside your nose is delicate and snorting drugs (and the filler compounds included in crushed tablets) causes severe and lasting damage to the tissues involved.
This damage can include:
- crusted skin
- recurrent sinus infections
- chronic runny noses
- chronic nosebleeds
- blocked or collapsed airways
- Loss or severe reduction in sense of smell
- septal perforation (a hole growing in the septum, the tissue between the nostrils)
- palatal perforation (a hole growing in the palate, the soft tissue in the top of the mouth)
- saddlenose deformity (the nose collapses, becoming broad and flat)
Dangers Of Klonopin Abuse
No matter how the drug is taken, any form of high dose or long-term Klonopin abuse is known to cause significant, long-lasting physical and mental harm, including brain damage.
Specific risks include:
- rapid development of dependence and addiction
- muscle weakness
- impaired judgment
- impulse control problems
- disorientation and confusion
- poor memory recall
- impaired thinking, reasoning, and learning
- aggressive, erratic behavior and psychosis
- mood swings
- suicidal thoughts or impulses
- increased likelihood of developing Alzheimer’s Disease
- lengthy, severe withdrawal symptoms once the medication is discontinued
Increased Risk of Overdose
Snorting Klonopin introduces a huge dose of the drug to the body in seconds. While this may cause you to get a bigger high, it can also cause the body to shut down as a result of the drug’s sedation of the central nervous system, including brain function.
Snorting Klonopin greatly increases the risk of fatal overdose compared to swallowing pills, especially when the drug is combined with other CNS depressants such as opioids, alcohol, and barbiturates.
A benzodiazepine overdose may the following symptoms:
- dilated pupils
- clammy skin
- poor reflexes
- difficulty breathing
- rapid heart rate, heart palpitations, and weak pulse
- loss of consciousness
If you suspect an overdose has occurred, summon emergency medical assistance as quickly as possible.
Depending on how severe your dependence on benzodiazepines has become, withdrawal can be a very serious and medically dangerous process.
Symptoms and complications can last for weeks and may include:
- muscle pain and stiffness
- difficulty concentrating
- nausea and vomiting
Medical Detox & Addiction Treatment
Medical detoxification services are available at treatment centers to help individuals through the process of withdrawal in a safe, controlled, and supportive environment.
During this process, doses are first reduced to limit the severity of withdrawal and mental and physical health are monitored on a constant basis. This is a much safer option than just going cold turkey.
If you’re snorting benzodiazepines or you suspect someone you love is involved in risky drug use and addiction, contact an Ark Behavioral Health specialist today.
Benzodiazepine Information Coalition - Red Flags
Drug Enforcement Administration - BENZODIAZEPINES (Street Names: Benzos, Downers, Nerve Pills, Tranks)
Psychology Today - Brain Damage from Benzodiazepines
Questions About Treatment?
Ark Behavioral Health offers 100% confidential substance abuse assessment and treatment placement tailored to your individual needs. Achieve long-term recovery.
100% confidential. We respect your privacy.
Our friendly support team is here to chat 24/7. Opt out any time.